Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 101, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 21, 1998, 6:00 AM EDT for Osceola County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 1998, 6:00 AM EDT (10:00 UTC)
- Expired
- Jul 21, 1998, 6:50 AM EDT
- In force
- 50 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Osceola County, MI
The radar
The NCL Michigan radar (KAPX), 113 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 10.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 2132 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
463 WUUS1 KGRR 211002 RRA SVRGRR MIC133-211050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 600 AM EDT TUE JUL 21 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN OSCEOLA COUNTY IN CENTRAL LOWER MICHIGAN * UNTIL 650 AM EDT * AT 600 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 21 MILES NORTHWEST OF EVART OR 8 MILES NORTHWEST OF DIGHTON MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DIGHTON AROUND 610 AM EDT INA AROUND 615 AM EDT HIGHLAND AROUND 615 AM EDT MARION AROUND 630 AM EDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS GREENE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:30 PM EDT, 6 hours 30 minutes earlier.
Area forecast discussion, Jul 20, 11:30 PM EDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1130 PM EDT MON JUL 20 1998 AFTER COORDINATING WITH SPC WILL DRP WATCH AS LINE CONTINUES TO WEAKEN. SINCE UPDATING ZONES... MAKES SENSE TO DROP WATCH AT SAME TIME. STORMS COMING IN FRM WI WILL HAVE ELEVATED CONVECTION THIS LESS LIKELY TO REACH GROUND AS SEVERE OVERNIGHT. WDM
In the hours before
Local storm report, Jul 21, 12:32 AM EDT, 5 hours 28 minutes before
LOCAL STORM REPORT...PRELIMINARY...
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1232 AM EDT TUE JUL 21 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM ALLEGAN COUNTY MI WIND DAMAGE
07/20/98 ALLEGAN TREES AND POWER LINES
REPORTED DOWN...NUMEROUS
REPORTS ACROSS SOUTHERN
HALF OF COUNTY
1020 PM BANGOR MI WIND DAMAGE
07/20/98 VAN BUREN 12 INCH DIAMETER TREE LIMB
KNOCKED DOWN
1025 PM ALLEGAN MI 60 MPH TSTM WIND GUST
07/20/98 ALLEGAN
1045 PM WESTERN BARRY COUNTY MI WIND DAMAGE
07/20/98 BARRY TREE LIMBS DOWN ALONG
GUN LAKE ROAD
1050 PM VICKSBURG MI WIND DAMAGE
07/20/98 KALAMAZOO POWER LINES DOWN AROUND
VINE AND PEARL STREETS
1120 PM NEAR BATTLE CREEK MI WIND DAMAGE
07/20/98 CALHOUN TREE FELL OVER ONTO HOUSE
BORISThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:44 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa, Van Buren | 61 min |
| Jul 20, 10:24 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Kalamazoo | 46 min |
| Jul 20, 10:52 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 48 min |
| Jul 21, 3:19 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 46 min |
| Jul 21, 5:39 AM EDT | Severe Thunderstorm Warning | GRR | Kent | 46 min |
| Jul 21, 7:09 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 46 min |
| Jul 21, 7:15 AM EDT | Tornado Warning | GRR | Jackson | 50 min |
| Jul 21, 3:54 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 66 min |
| Jul 21, 4:10 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 65 min |
| Jul 21, 4:15 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 65 min |
| Jul 21, 4:18 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 62 min |
| Jul 21, 4:39 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 66 min |
| Jul 21, 4:54 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 66 min |
| Jul 21, 5:07 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 63 min |
| Jul 21, 5:20 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 35 min |
| Jul 21, 5:24 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 51 min |
| Jul 21, 5:35 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 50 min |
| Jul 21, 6:57 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 33 min |
| Jul 21, 7:17 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 33 min |
| Jul 21, 7:56 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 34 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.